As a teenager, my acne and periods were agonizing! I have high school yearbook pictures that still make me cringe. After gallons of over-the-counter acne medications and pain relief, it was time to try something else. My doctor recommended an oral contraceptive, or “the pill.” The prescription came with a list of side effects and warnings written in teeny, tiny print. I threw it away and took my first pill.
So did Madison Brownley. Then she discovered she had a protein C deficiency, and her birth control pills nearly killed her.
Protein C is an anticoagulant normally found in blood. Protein C deficiency is a disorder that increases the risk of developing abnormal blood clots and accounts for lower levels of protein C in the blood. This can cause additional issues for women taking oral contraceptives or hormone replacement therapy, as both may increase the risk of clots. The primary concern is, when combined with the pill, blood can clot more quickly.
Doctors routinely ask women considering birth control pills if there is a history of blood clots in their family. For most of us, it’s a question that can be easily overlooked or rather difficult to answer if you haven’t had the conversation with your family members.
For Brownley, it was a question that could have made a significant difference in her future.
According to her interview in Cosmo last year, after a number of months of taking the pill, Brownley developed a clot in her leg. An ultrasound revealed more clots. She was hospitalized, and over the next 17 days, she had CAT scans, a painful thrombolysis treatment, and was put in intensive care.
The final diagnosis is a lifetime of risks for developing blood clots, the need to take an anticoagulation drug, and blood checks every two to three weeks—all a result of a protein C deficiency and her birth control pills.
For Brownley, hormonal-based birth control is out, although her reaction did help diagnose her protein C deficiency. She just wonders how life could have been different if a blood test could have “raised the red flag” to let her know she was going to have issues.